Alert archive / Florida / Special Weather Statements in 2012

Special Weather Statement, NWS Miami, FL

August 9, 2012Collier County, Florida

NWS Miami, FL issued this special weather statement at Aug 9, 2012, 5:15 PM EDT for Collier County, Florida. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2012, 5:15 PM EDT (21:15 UTC)
Expired
Aug 9, 2012, 5:45 PM EDT
In force
30 min
Issued by
NWS Miami, FL

County Collier County, FL

The radar

The Miami radar (KAMX), 148 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 5:45 PM EDTHAIL 0.75Naples, FLTRAINED SPOTTER IN NORTH NAPLES REPORTED LOTS OF HAIL FALLING WITH SOME UP TO THE SIZE OF PENNIES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2859 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2859 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

504 
WWUS82 KMFL 092115
SPSMFL

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
515 PM EDT THU AUG 9 2012

FLZ069-070-092145-
COASTAL COLLIER COUNTY FL INLAND COLLIER COUNTY FL 
515 PM EDT THU AUG 9 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR WESTERN COLLIER
COUNTY...FOR FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO
55 MPH...UP TO NICKEL-SIZED HAIL...

* UNTIL 545 PM EDT

* AT 512 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR WEST TOLL GATE ON ALLIGATOR ALLEY...AND
  MOVING WEST AT 10 MPH.

* THE STORM WILL AFFECT...
  WEST TOLL GATE ON ALLIGATOR ALLEY...
  GOLDEN GATE...
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2631 8183 2622 8153 2605 8157 2608 8181
      2628 8184
TIME...MOT...LOC 2115Z 102DEG 7KT 2616 8165

$$
KOB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:09 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 9, 3:09 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
309 PM EDT THU AUG 9 2012

...INCREASING CHANCE OF SHOWERS/TSTORMS NEXT FEW DAYS, LOCALIZED
HEAVY RAINS POSSIBLE...

.DISCUSSION...THE TROPICAL ANALYSIS AND FORECAST BRANCH OF NHC
ANALYZES A TROPICAL WAVE EXTENDING FROM EASTERN CUBA SOUTH INTO
THE CARIB. THIS FEATURE WILL CONTINUE TO MOVE WESTWARD BYPASSING
THE LOCAL AREA TO THE SOUTH. HOWEVER, SATELLITE IMAGERY SHOWS
EXTENSIVE CLOUDINESS AND CONVECTION OVER AND EAST OF THE BAHAMAS.
THIS IS ASSOCIATED ON THE DIVERGENCE SIDE OF AN UPPER LEVEL LOW
AND GFS/ECMWF SHOW AN INVERTED TROUGH AMPLIFYING AND MOVING ACROSS
SOUTH FL FRI-FRI NIGHT. MOISTURE WILL BE ON THE INCREASE
ASSOCIATED WITH THIS FEATURE...WITH PWATS RISING TO 2" OR SLIGHTLY
HIGHER. GOOD CONVERGENCE IS EXPECTED, ESPECIALLY ALONG THE
ATLANTIC COAST FRI. SOUTH FL THIS WEEKEND WILL BE ENTRENCHED IN A
MOIST TROPICAL AIRMASS AS THE AFOREMENTIONED INVERTED TROUGH MOVES
INTO CENTRAL FL AND THE GULF WITH A RIDGE BEGINNING TO NUDGE IN
FROM THE SOUTHEAST. THE END RESULT IS AN INCREASING CHANCE OF
SHOWERS AND THUNDERSTORMS OVER THE NEXT FEW DAYS. HAVE INCREASED
POPS ACCORDINGLY ESPECIALLY EAST COAST FOR TOMORROW AS THIS IS
WHEN THE BEST CONVERGENCE IS EXPECTED.

HPC FORECASTS OVERALL RAINFALL AMOUNTS THROUGH SUN MORNING RANGING
FROM AROUND A HALF AN INCH LAKE OKEECHOBEE REGION TO NEAR 1.5
INCHES AT MIAMI. THIS IS AREAL AVG QPF. OF COURSE LOCALLY HIGHER
AMOUNTS WILL OCCUR IN STRONG CONVECTION AND IF CELLS TRAIN. SO
ISOLATED STREET FLOODING WILL BE A POSSIBILITY FRIDAY AND INTO THE
WEEKEND...WITH THE HIGHEST POTENTIAL ACROSS THE EAST COAST METRO
AREAS. SO THIS IS SOMETHING TO KEEP AN EYE ON.

A DEEP LAYERED RIDGE BUILDS INTO SOUTH FL SUN NIGHT AND WILL BRING
DRIER AIR INTO THE LOCAL AREA. IN FACT...THE NRL AEROSOL FORECAST
IS FORECASTING THAT A FAIRLY SIGNIFICANT SAHARAN AIR LAYER (SAL)
COULD MOVE INTO SOUTH FL ON MONDAY. THE END RESULT WILL BE VERY
HAZY CONDITIONS ON MONDAY WITH PLENTY OF SUN AND LIMITED
CONVECTION. HAVE LOWERED POPS FOR MONDAY AND ADDED HAZY
CONDITIONS...WITH THIS EXTENDING INTO TUESDAY AS WELL. THEN
MOISTURE BEGINS TO INCREASE BY WEDNESDAY...WITH TYPICAL MAINLY
SCATTERED AFTERNOON TSTORMS EXPECTED. MADE NO CHANGES TO THE
FORECAST WED AND BEYOND.

TEMPS WILL REMAIN RATHER UNCHANGED...THOUGH DID GO A TAD BELOW
GUIDANCE TOMORROW DUE TO THE EXPECTATION OF INCREASED CLOUD COVER
AND MORE RAIN.

&&

.MARINE...TRANQUIL MARINE CONDITIONS WILL CONTINUE AS THE WIND
FLOW REMAINS RATHER LIGHT. HOWEVER, INCREASING TSTORMS ARE
EXPECTED BEGINNING ACROSS THE ATLANTIC WATERS TONIGHT AND ACROSS
ALL LOCAL WATERS FRI AND INTO THE WEEKEND. WINDS/SEAS WILL BE
HIGHER IN AND NEAR TSTORMS DURING THIS PERIOD.

&&

.FIRE WEATHER...RELATIVE HUMIDITIES WILL REMAIN HIGH SO THERE ARE
NO FIRE WEATHER CONCERNS THROUGHOUT THE PERIOD.

&&

.AVIATION...
OUTSIDE OF A BRIEF SHOWER SPREADING ASHORE ALONG THE EAST
COAST...VFR CONDITIONS SHOULD PERSIST THROUGH REMAINDER OF THE DAY
TODAY. HOWEVER...FOR APF...WILL KEEP VCTS IN THIS TAF PACKAGE FOR
THE LATE AFTERNOON AND EVENING PERIODS WHERE THE BEST CHANCE FOR
SCATTERED SHOWERS AND STORMS WILL BE. OVERNIGHT...DEEP LAYER
MOISTURE IS FORECAST TO SPREAD OVER THE AREA FROM THE
SOUTHEAST...WHICH WILL BRING THE RAINFALL CHANCES BACK TO THE
AREA...ESPECIALLY ACROSS THE EAST COAST TERMINALS LATE TONIGHT
THROUGH THE FIRST PORTION OF THE DAY FRIDAY. THEREFORE...WILL
INCLUDE VCSH FOR ALL EAST COAST SITES LATE TONIGHT...THEN VCTS FOR
APF LATER IN THE PERIOD. WINDS WILL REMAIN MOSTLY LIGHT OUT OF THE
SOUTHEAST...THEN VEER TO THE SOUTH OVER THE WEEKEND. 85/AG

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  79  88  77  90 / 20 70 50 60
FORT LAUDERDALE  80  88  79  90 / 30 70 50 60
MIAMI            79  88  78  90 / 30 70 50 60
NAPLES           76  89  76  91 / 20 50 30 50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...57/GREGORIA
AVIATION/RADAR...85/AG
Hazardous weather outlook, Aug 9, 10:33 AM EDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1033 AM EDT THU AUG 9 2012

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
100545-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
1033 AM EDT THU AUG 9 2012

...ISOLATED AFTERNOON THUNDERSTORMS MAINLY INTERIOR AND WEST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: EAST WINDS AT AROUND 10 TO 15 MPH WILL RESULT IN A
SLIGHT RISK OF RIP CURRENTS ALONG THE ATLANTIC BEACHES TODAY.

THUNDERSTORMS: SCATTERED AFTERNOON THUNDERSTORMS ARE EXPECTED
ACROSS MAINLY THE INTERIOR AND WEST COASTAL AREAS LATER THIS
AFTERNOON THROUGH THE EVENING HOURS. THE MAIN IMPACTS FROM THESE
STORMS WILL BE FREQUENT LIGHTNING, LOCALLY HEAVY DOWNPOURS, AND
GUSTY WINDS.

WIND: THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
OF 40 TO 50 MPH.

TEMPERATURES: MAXIMUM HEAT INDICES OF 100 TO 105 DEGREES ARE
EXPECTED ACROSS MOST AREAS THIS AFTERNOON, HOTTEST OVER EVERGLADES
PORTIONS OF MIAMI-DADE COUNTY, MAINLAND MONROE AND ALL OF COLLIER
COUNTY WHERE HEAT INDICES AS HIGH AS 107 DEGREES COULD OCCUR FOR A
BRIEF PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED EACH DAY. THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING FREQUENT LIGHTNING STRIKES AND GUSTY WINDS.

HEAT INDEX VALUES OF 100 TO 105 DEGREES WILL BE POSSIBLE EACH
DAY, ESPECIALLY ACROSS THE INTERIOR.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Aug 9, 5:15 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
515 PM EDT THU AUG 9 2012

FLZ069-070-092145-
COASTAL COLLIER COUNTY FL INLAND COLLIER COUNTY FL
515 PM EDT THU AUG 9 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR WESTERN COLLIER
COUNTY...FOR FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO
55 MPH...UP TO NICKEL-SIZED HAIL...

* UNTIL 545 PM EDT

* AT 512 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR WEST TOLL GATE ON ALLIGATOR ALLEY...AND
  MOVING WEST AT 10 MPH.

* THE STORM WILL AFFECT...
  WEST TOLL GATE ON ALLIGATOR ALLEY...
  GOLDEN GATE...
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2631 8183 2622 8153 2605 8157 2608 8181
      2628 8184
TIME...MOT...LOC 2115Z 102DEG 7KT 2616 8165

KOB

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:58 PM EDTSpecial Weather StatementMFLGlades47 min

Nearby

Special Weather Statements in Florida, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.